Texas, 2025

Winter Storm in Texas, March 8 to 9, 2025

March 8 to 9, 2025 · NWS AMA · 8 events in 8 counties and zones

An upper level storm system approached the region on Saturday March 8th, expected to bring several inches of snow for the northwest to southern Panhandles. By early Saturday morning, areas of moderate snow began across the northwest, providing some reports of 1-2 inches of accumulations, with scattered pockets of lighter snow further south and east causing no accumulations.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An upper level storm system approached the region on Saturday March 8th, expected to bring several inches of snow for the northwest to southern Panhandles. By early Saturday morning, areas of moderate snow began across the northwest, providing some reports of 1-2 inches of accumulations, with scattered pockets of lighter snow further south and east causing no accumulations. As the morning went on, the upper level low slowed down over New Mexico, causing the expected transition to more widespread moderate snow to not occur till later in the afternoon. This led to an early end of snow across the northwest, but an early start of a rain-snow mix across the southeast TX Panhandle, eventually becoming moderate and even heavy snow at times through the evening hours. Final totals generally ranged 3 to 6 inches across the SE to S central CWA from Wellington to Panhandle, with lighter accumulations of 1-2 inches or less elsewhere.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 8, 11:42 AM CST, 2 hours 18 minutes earlier. Its key messages:

  • Issued at 312 AM CST Sat Mar 8 2025
  • Winter weather will continue across the area throughout the day today. Accumulating snowfall is expected across the entire area.
  • The highest snow totals are forecast from the northwestern combined Panhandles to the south central TX Panhandle where a Winter Storm Warning is in effect.
  • Lesser, but still impactful, snow totals are forecast elsewhere where totals may range from 1 to 5 inches.
Area forecast discussion, Mar 8, 11:42 AM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1142 AM CST Sat Mar 8 2025

...New AVIATION...

.KEY MESSAGES...
Issued at 312 AM CST Sat Mar 8 2025

- Winter weather will continue across the area throughout the day
  today. Accumulating snowfall is expected across the entire area.

- The highest snow totals are forecast from the northwestern
  combined Panhandles to the south central TX Panhandle where a
  Winter Storm Warning is in effect.

- Lesser, but still impactful, snow totals are forecast elsewhere
  where totals may range from 1 to 5 inches.

&&

.SHORT TERM ...
(Today through Sunday night)
Issued at 312 AM CST Sat Mar 8 2025

The well advertised H500 low pressure system is starting to move
over central/western New Mexico early this morning. Out ahead of
this system, colder air has moved in across the Panhandles and
current temperatures range from the low 30s to the northwest up
to the low 40s to the southeast. Latest radar scans indicate that
there are some light rain/snow potentially ongoing across the
western and the northwestern Panhandles early this morning. For
at least the northwest, light snow is reaching the ground as we
have seen based on cameras and surface observations early this
morning. The showers will continue to spread south and east
through the morning into the daytime hours today.

Snow is likely for the entire area today, with the best chances
for accumulating snow during the late morning through the
afternoon hours. Unfortunately for the northeastern zones, the
trend with regards to the precipitation coverage has decreased and
snow totals will likely struggle to reach 1 inch based on these
trends. Will keep the Winter Weather Advisory going for these
areas in the event that models are leading us in the wrong
direction with this event. The main change with this forecast
compared to the previous is that snow totals across the south and
southeast have increased. The higher totals across the central and
south central are mainly due to well advertised snow banding.
These moderate to heavy snow bands should form due to northerly
winds leading to the Canadian River Valley producing enhanced lift
to the south along with model guidance suggesting enhanced mid
level lift during the late morning into the afternoon. With that
concern in mind, have upgraded the Winter Weather Advisory to a
Winter Storm Warning for the south central TX Panhandle. Cannot
rule out snowfall amounts reaching 6 inches for areas along or
north of I-40 and highway 60 as there is a 30 to 40 percent chance
of this occurring across the new warning area. The southwestern
TX Panhandle may also reach 4 to 5 inches of snow, but confidence
in that panning out is not the highest at this time to upgrade to
a warning.

The main area that is still highly uncertain is the southeastern
Texas Panhandle. This is mainly in part due to the surface
temperatures and the fact that this area is at a lower elevation.
The latest NBM is definitely leaning into the warmer side of
guidance, which does not even give a 10 percent chance for
Collingsworth county to get 1 inch of snow. However, the HREF is
the complete opposite, keeping things cold enough for snow to
accumulate that could lead to potentially Winter Storm Warning
levels of snowfall (4 inches or higher). Model guidance continues
to indicate (a trend that was noticed yesterday morning at this
time) that enhanced H700 vertical velocity will move in over the
south central to southeastern TX Panhandle during the afternoon
hours. This lift coincides with higher moisture throughout the
column, which would lead to higher precipitation rates. The NBM
does have the higher precip for this area, but where the NBM
struggles is the surface temperatures in these situations where
there is ongoing wintry precip all day along with a cool air mass
in place. The NBM typically is too warm in these situations and
most deterministic model guidance agrees and have continued the
trend of undercutting the high temperatures for today.
Deterministic model soundings from the NAM show snow occurring
across this area as temperatures remain below freezing all
throughout the column other than the surface where temps may be a
degree or two above freezing. Interestingly enough, the GFS is
even cooler aloft than the NAM during this same time frame. With
all that being said, am currently leaning on the HREF solution
panning out more than the NBM, but will acknowledge that the HREF
may be a bit too high with snow totals. Given the tremendous
amount of uncertainty, have slightly increased snow totals across
the southeast but will keep them under warning level at this
time. This area will need to be very closely monitored today as
the HREF indicates that there is a 30 to 40 percent chance of
exceeding 6 inches of snowfall across the southeast.

The precipitation bands will end from northwest to southeast
throughout the day and the entire system should be east of the
Panhandles around or shortly after midnight tonight. Clear skies
are forecast on Sunday and high temperatures will be highly
dependent upon how much snow falls and where the heavier snowfall
is. Have blended in some bias corrected models to lower highs a
few degrees for the areas that are currently forecast to receive
the higher snow totals. These temperatures are likely still much
too high for areas that receive 3-4 inches of snow or more, but
will wait to make more drastic adjustments until we see where the
snow occurs.

Muscha

&&

.LONG TERM ...
(Monday through Friday)
Issued at 312 AM CST Sat Mar 8 2025

Warm and dry conditions are forecast for the early to middle of
next week across the Texas and Oklahoma Panhandles. Upper level
ridging will set up through Tuesday night over the region which
will allow for warmer air to return to the Panhandles along with
breezy southwest winds. Temperatures on Monday may still be highly
dependent upon lingering snowpack. Currently not expecting any
fire weather conditions on Monday and Tuesday due to the
beneficial precipitation over the next 24 hours.

An upper level system will quickly move over the region on
Wednesday and slightly cooler temperatures can be expected as
there will be enough moisture for cloud cover, but not for
precipitation. Another strong H500 storm system is forecast to
quickly move onshore over the western CONUS late this week into
early next weekend. What impacts this system may bring is very
uncertain as the track and timing of the system are uncertain.
Thursday and Friday may be quite breezy to downright windy on
Friday should the overall consensus LREF blends be believed in
keeping the low pressure system mainly to the north of the CWA.
This would lead to elevated to critical fire weather conditions
late next week, all dependent upon how dry the fuels are at that
point.

Muscha

&&

.AVIATION...
(18Z TAFS)
Issued at 1131 AM CST Sat Mar 8 2025

An expected storm system has slowed down quite a bit. Still
expected to see some impacts due to moderate to heavy snow for
KAMA. KDHT and KGUY may possibly be done with the wintry
precipitation in the next couple of hours, while KAMA may see
conditions deteriorate in the next couple hours and stay there
just past 00Z Sunday. MVFR conditions may degrade to IFR
potentially even LIFR during periods of heavy snowfall for KAMA
between 20Z and 02Z Sunday. Winds are expected to stay out of the
north around 10 to 15 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                24  54  31  73 /  70   0   0   0
Beaver OK                  22  63  30  78 /  20   0   0   0
Boise City OK              20  59  29  75 /  10   0   0   0
Borger TX                  25  59  32  76 /  60   0   0   0
Boys Ranch TX              22  58  27  75 /  50   0   0   0
Canyon TX                  24  55  28  73 /  70   0   0   0
Clarendon TX               27  56  32  75 /  80   0   0   0
Dalhart TX                 19  56  25  71 /  30   0   0   0
Guymon OK                  21  59  29  76 /  20   0   0   0
Hereford TX                23  56  29  73 /  50   0   0   0
Lipscomb TX                25  59  32  75 /  50   0   0   0
Pampa TX                   24  55  32  74 /  70   0   0   0
Shamrock TX                25  55  30  72 /  90   0   0   0
Wellington TX              27  56  30  73 /  90   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Winter Storm Warning until 9 PM CST this evening for TXZ001-002-
     006-007.

     Winter Weather Advisory until midnight CST tonight for
     TXZ003>005-008>011-014>016-019-020-317.

     Winter Storm Warning until midnight CST tonight for TXZ012-013-
     017-018.

OK...Winter Storm Warning until 9 PM CST this evening for OKZ001.

     Winter Weather Advisory until midnight CST tonight for OKZ002-
     003.

&&

SHORT TERM...05
LONG TERM....05
AVIATION...36
Hazardous weather outlook, Mar 8, 3:08 AM CST, 10 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
308 AM CST Sat Mar 8 2025

OKZ001>003-TXZ001>020-317-082115-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
308 AM CST Sat Mar 8 2025

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Snow will continue throughout the day across the entire area. The
Winter Storm Warning will continue through early this evening
where snow totals will be upwards of 5 to 7 inches. For the Winter
Weather Advisory, snowfall totals upwards of 1 to 5 inches are
expected through late this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Elevated to critical fire weather conditions will be possible on
Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Mar 8, 10:17 AM CST, 3 hours 43 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
1017 AM CST Sat Mar 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Snow             Dalhart                 36.07N 102.52W
03/08/2025  E2.0 Inch        Dallam             TX   Public

            Public report via social media of about 2
            inches in Dalhart as of 8 AM. Snow was still
            ongoing at time of report.

&&
Local storm report, Mar 8, 10:19 AM CST, 3 hours 41 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
1019 AM CST Sat Mar 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 AM     Snow             1 SSW Dalhart           36.05N 102.52W
03/08/2025  M1.0 Inch        Hartley            TX   Trained Spotter

            Report from a trained spotter received via
            social media of 1.0 inches of snow measured
            in Dalhart. Snow was still ongoing at time
            of report.

&&
Local storm report, Mar 8, 10:22 AM CST, 3 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
1022 AM CST Sat Mar 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     Snow             Guymon                  36.69N 101.48W
03/08/2025  M0.5 Inch        Texas              OK   Trained Spotter

            Public report of 0.5 inches of snow measured
            in Guymon. Snow was still ongoing at time of
            report.

&&
Local storm report, Mar 8, 1:38 PM CST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
138 PM CST Sat Mar 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     Snow             Boise City              36.73N 102.51W
03/08/2025  E1.5 Inch        Cimarron           OK   Law Enforcement

            Cimmaron County Sheriffs office estimated
            about 1.5 inches of wet snow accumulated on
            grassy and elevated surfaces during the
            morning hours, but quickly melted on roads
            and warmer surfaces.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Collingsworth

When
March 8, 2:00 PM CST to March 9, 1:00 AM CST
Where
Collingsworth forecast zone
Reported by
Public
Coordinates
34.965, -100.270 (the zone’s center; the record gives no point)

Much of the county received 8-12 of snow by the end of this event.

Winter Storm, Donley

When
March 8, 2:00 PM CST to March 9, 3:00 AM CST
Where
Donley forecast zone
Reported by
Public
Coordinates
34.965, -100.814 (the zone’s center; the record gives no point)

Donley County received 6 to 10 of snow across much of the county with the exception of the southwestern corner in the lower terrain.

Winter Storm, Carson

When
March 8, 3:00 PM CST to March 9, 12:02 AM CST
Where
Carson forecast zone
Reported by
Public
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

The heaviest snow fell across the southern half of the county, especially around the I-40 corridor where 8 to 12 of snow was measured. Across the northern third of the county snow totals were less than 6.

Winter Storm, Gray

When
March 8, 3:00 PM CST to March 9, 1:00 AM CST
Where
Gray forecast zone
Reported by
Public
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

The heaviest snow fell across the southern half of the county where 6 to 10, potentially upwards of 12 of snow fell. The highest amounts and biggest impacts were felt across the I-40 corridor.

Winter Storm, Wheeler

When
March 8, 3:00 PM CST to March 9, 3:00 AM CST
Where
Wheeler forecast zone
Reported by
Public
Coordinates
35.401, -100.270 (the zone’s center; the record gives no point)

The I-40 corridor received 8 to 10 of snow with this storm.

Winter Storm, Armstrong

When
March 8, 6:00 PM CST to March 9, 12:20 AM CST
Where
Armstrong forecast zone
Reported by
Public
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

The heaviest snow fell across the northern half of the county, especially around Claude where 8 to 12 of snow was measured. Off the Caprock in the canyon is where less than 6 of snow fell.

Winter Storm, Potter

When
March 8, 7:00 PM CST to March 9, 1:00 AM CST
Where
Potter forecast zone
Reported by
Public
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

The far southeastern corner of the county received 5 to 6 of snow.

Winter Storm, Randall County

When
March 8, 7:00 PM CST to March 9, 1:00 AM CST
Where
Randall County forecast zone
Reported by
Public
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

The eastern quarter to third of the county received 5 to 6 of snow outside of Palo Duro Canyon.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1246054, 1246055, 1246052, 1246057, 1246061, 1246050, 1246058, 1246060.